Mississippi, 2005

Flash Flood and Damaging Wind in Mississippi, July 8, 2005

July 8, 2005 · NWS JAN · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 10:30 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 8, 10:30 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1130 AM CDT FRI JUL 8 2005

.DISCUSSION...
THE PREVIOUS FORECAST FOR THE REST OF TODAY IS LOOKING PRETTY GOOD
RIGHT NOW...BUT I DID GO AHEAD AND MAKE A FEW TWEAKS BASED ON
CURRENT RADAR TRENDS AND THE LATEST MODEL INPUT. CONVECTIVE ACTIVITY
THAT STARTED EARLIER THIS MORNING SEEMS TO BE LOCATED WITHIN THE MID
LEVEL DEFORMATION ZONE OF THE UPPER TROUGH BISECTING THE FORECAST
AREA. THIS AREA ALSO APPEARS TO BE IN THE RIGHT ENTRANCE OF DECENT
250 MB JET...WHICH IS PROVIDING ADDITIONAL LIFT. RAIN RATES HAVE
DECREASED A BIT OVER THE PAST FEW HOURS SO FLOODING IS RIGHT NOW NOT
AS BIG OF A CONCERN IN OUR NORTH CENTRAL AND NORTHEAST PORTIONS OF
MS. OTHER CONVECTION IS QUICKLY TRYING TO GET UNDERWAY IN THE SOUTH
AS RELATIVELY LOW CONVECTIVE TRIGGER TEMPS ARE MET. AS THE SITUATION
EVOLVES INTO THIS AFTERNOON I ANTICIPATE SOUTHEAST ZONES WILL COME
TO EXPERIENCE THE BEST PRECIP COVERAGE...AIDED BY ABOVE FACTORS AND
LOW LEVEL CONVERGENCE ALONG THE SUBTLE REMNANTS OF A BOUNDARY. GIVEN
THE CURRENT LOCATION OF THE UPPER TROUGH...ALL (OR ALMOST ALL) OF
THE COUNTIES/PARISHES IN OUR CWA WILL HAVE AT LEAST SOME RISK OF
RAIN...DESPITE DRIER AIR ATTEMPTING TO WORK INTO THE DELTA IN
BUILDING LOW LEVEL NORTHEAST FLOW.

THUS...THE PREDOMINANT UPDATE TO 1ST PERIOD WAS TO REORIENT POPS
WHICH BASICALLY ENTAILED RAISING POPS 5 TO 15 PERCENT IN CERTAIN
REGIONS. MAX TEMPS GENERALLY BUMPED DOWN A LITTLE DUE TO CURRENT
CLOUD TRENDS BUT ADJUSTMENTS WERE ONLY A DEGREE OR TWO AT MOST. ALL
OTHER TWEAKS WERE MINOR.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Jul 8, 4:14 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
514 AM CDT FRI JUL 08 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091014-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
514 AM CDT FRI JUL 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...FLOODING...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR
TODAY...MAINLY ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST
AREA. THESE STORMS WILL NOT MOVE VERY FAST AND WILL HAVE THE
POTENTIAL TO DROP A QUICK 1 TO 2 INCHES OF RAIN. THESE HEAVY
RAINFALL RATES MAY CAUSE PONDING OF WATER ON ROADS AND IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...SATURDAY AND SUNDAY...
HURRICANE DENNIS...CURRENTLY MOVING OVER CUBA...WILL MOVE INTO
THE GULF OF MEXICO ON SATURDAY. THE OFFICIAL HURRICANE FORECAST
BRINGS THE SYSTEM INLAND ALONG THE WESTERN EDGE OF THE FLORIDA
PANHANDLE. HOWEVER...A DEGREE OF UNCERTAINTY AS TO THE EVENTUAL
TRACK REMAINS. DENNIS HAS THE POTENTIAL TO SERIOUSLY IMPACT
PORTIONS OF THE GULF COAST REGION SUNDAY INTO MONDAY. PLEASE STAY
TUNED FOR FURTHER UPDATES ON THE TRACK AND INTENSITY OF THIS
HURRICANE.

...DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED SUNDAY INTO MONDAY DUE TO HURRICANE
DENNIS...OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT
FRIDAY...JULY 15.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 8, 12:25 PM CST
Where
Lincoln County, 10 mi SSE of Brookhaven
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.450, -90.383

A couple of trees were blown down and a tin roof was blown off a barn.

Flash Flood, Madison

When
July 8, 7:00 PM CST to 7:30 PM CST
Where
Madison County, 2 mi E of Gluckstadt
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
32.517, -90.050

Locally heavy rain caused water to rise across a portion of Yandell Road. One vehicle had water up to its engine and passenger compartment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466329, 5466522.